Is Your Medication Affecting Your Vision?
All medications come with potential side effects but it can be easy to overlook the connection between your eye health and your medications. There are many medications that can cause eye problems, such as blurred vision or dry eye. While most vision or eye health side effects caused by medication are minor and non-severe, you should always speak with your doctor if you are experiencing any sudden vision changes.
In some cases, vision problems related to your medication could be severe and should be treated immediately.
Many medications list temporary blurred vision as a potential side effect, but there are some with higher reports than others. These are two popular medications that could cause blurry vision:
•Meloxicam: Meloxicam is an anti-inflammatory drug used to reduce hormones that cause inflammation and pain in the body. Ask your doctor if you are experiencing blurry vision while taking this medication.
•Alendronate (Fosamax): Alendronate is used to treat and prevent osteoporosis. Abnormal or blurred vision is a listed symptom that should be addressed by a medical professional if occurring.
Dry eye syndrome is a common condition for many people, characterized by dry itchy eyes. These are a few medications that could be causing your dry eyes:
•Antidepressants: Antidepressants are one common medication that could cause eye dryness in patients. Sertraline (Zoloft) and Paroxetine (Paxil) are two examples of commonly prescribed antidepressants that could affect your eye health.
•Isotretinoin (Accutane): This mediation is typically used to treat acne and could have many different effects on your eyes, dry eye being one of the most common along with sensitivity to bright light.
Find out more about causes and treatments for dry eye here.
Intraoperative Floppy Iris Syndrome (IFIS)
IFIS is characterized by a flacid iris that can cause problems for cataract surgery patients. Medication is a common listed cause of IFIS.
•Tamsulosin (Flomax): Tamsulosin is prescribed to treat men with an enlarged prostate gland. Intraoperative Floppy Iris Syndrome has occurred in some patients taking this medication. Patients planning on cataract or glaucoma surgery should first tell your ophthalmologist if they are taking this medication.
Glaucoma is a pressure condition of the eye that can cause gradual loss of vision. While Glaucoma is typically caused by higher than normal pressure inside the eyeball, some medications are thought to increase the risk of Glaucoma.
•Topiramate: Topiramate is typically used to treat epilepsy and prevent migraine headaches. It’s possible that this medication could cause acute Glaucoma, which could damage the optic nerve and affect other areas of vision as well.
•Corticosteroids: Corticosteroids are medications that lower inflammation in the body and can be used to treat diseases such as asthma or arthritis. This medication could raise the intraocular pressure, increasing the risk of Glaucoma after continual use.
Improving your diet is another way to maintain good health. Read about what foods you can eat to better protect your eyes here.